Alert archive / Virginia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

May 8, 2025Franklin County, Henry County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 2025, 6:38 PM EDT for Franklin County, Henry County, Pittsylvania County, Virginia. It was in force for 67 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2025, 6:38 PM EDT (22:38 UTC)
Expired
May 8, 2025, 7:45 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:42 PM EDTHAIL 1.5Oak Level, VACorrects previous hail report from Oak Level. time estimated from radar.
May 8, 6:42 PM EDTHAIL 1.5Oak Level, VACorrects previous hail report from Oak Level. time estimated from radar.
May 8, 6:54 PM EDTHAIL 12 Sse Sontag, VAtime estimated from radar.
May 8, 6:54 PM EDTHAIL 12 Sse Sontag, VAtime estimated from radar.
May 8, 7:31 PM EDTTSTM WND DMG1 Ne Gretna, VAlarge tree down across Main Street.
May 8, 7:31 PM EDTTSTM WND DMG1 Ne Gretna, VAlarge tree down across Main Street.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:23 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WUUS51 KRNK 082238
SVRRNK
VAC067-089-143-082345-
/O.NEW.KRNK.SV.W.0039.250508T2238Z-250508T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
638 PM EDT Thu May 8 2025

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Pittsylvania County in south central Virginia...
  Northeastern Henry County in south central Virginia...
  Southeastern Franklin County in west central Virginia...

* Until 745 PM EDT.

* At 638 PM EDT, a severe thunderstorm was located over Figsboro, or
  near Sydnorsville, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chatham...
  Gretna...
  Callands...
  Sydnorsville...
  Penhook...
  Snow Creek...
  and Dry Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3678 7998 3691 8002 3703 7931 3673 7925
TIME...MOT...LOC 2238Z 263DEG 22KT 3681 7984 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WP
3 follow-up statements
240 
WWUS51 KRNK 082302
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
702 PM EDT Thu May 8 2025

VAC067-089-143-082345-
/O.CON.KRNK.SV.W.0039.000000T0000Z-250508T2345Z/
Pittsylvania VA-Henry VA-Franklin VA-
702 PM EDT Thu May 8 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR
CENTRAL PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN
COUNTIES...

At 701 PM EDT, a severe thunderstorm was located over Sago, or near
Callands, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Chatham...
Gretna...
Callands...
Penhook...
Snow Creek...
Sago...
and Climax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3679 7975 3692 7982 3703 7931 3673 7925
TIME...MOT...LOC 2301Z 252DEG 23KT 3686 7966 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WP
003 
WWUS51 KRNK 082321
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
721 PM EDT Thu May 8 2025

VAC067-089-082331-
/O.CAN.KRNK.SV.W.0039.000000T0000Z-250508T2345Z/
Henry VA-Franklin VA-
721 PM EDT Thu May 8 2025

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central North Carolina...and south central and west central
Virginia.

&&

LAT...LON 3683 7959 3693 7963 3694 7962 3703 7931
      3683 7929
TIME...MOT...LOC 2321Z 255DEG 30KT 3691 7944 

$$

VAC143-082345-
/O.CON.KRNK.SV.W.0039.000000T0000Z-250508T2345Z/
Pittsylvania VA-
721 PM EDT Thu May 8 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR
CENTRAL PITTSYLVANIA COUNTY...

At 721 PM EDT, a severe thunderstorm was located near Climax, or near
Gretna, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chatham...
Gretna...
Climax...
and Pittsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3683 7959 3693 7963 3694 7962 3703 7931
      3683 7929
TIME...MOT...LOC 2321Z 255DEG 30KT 3691 7944 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WP
853 
WWUS51 KRNK 082339
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
739 PM EDT Thu May 8 2025

VAC143-082349-
/O.EXP.KRNK.SV.W.0039.000000T0000Z-250508T2345Z/
Pittsylvania VA-
739 PM EDT Thu May 8 2025

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL PITTSYLVANIA COUNTY WILL EXPIRE AT 745 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central North Carolina...and south central and west central
Virginia.

&&

LAT...LON 3683 7959 3693 7963 3694 7962 3703 7931
      3683 7929
TIME...MOT...LOC 2339Z 263DEG 22KT 3692 7930 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:19 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 8, 2:19 PM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
219 PM EDT Thu May 8 2025

.SYNOPSIS...
Storms will be strong to severe this afternoon and evening,
containing hail and potential for damaging wind gusts. The
actual cold front will cross the area Friday, temperatures
cooling for the weekend. Another storm system will cross the
region early next week, providing the opportunity for a
widespread wetting rain Monday into Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 145 PM EDT Thursday...

Key Messages:

1) Severe storms will be possible late this afternoon and
evening.

2) Front will cross the area tomorrow and another round of
storms are possible.

A small area of continued convection, now moving out of the New
River Valley has now begun to weaken. This cluster of rain and
embedded storms have allowed for some stabilization across
southwest Virginia and into the New River Valley. This will be
the zone of uncertainty for later this afternoon and evening if
there is enough destabilization for renewed convection. Further
outside of this zone, into North Carolina and into the Virginia
Piedmont, better confidence for storm coverage by the evening
since this region has not been worked over by morning
convection.

Dewpoints in the 50s along with the afternoon warmth should
still lead to moderate instability with MUCAPE in the 1000-1500
j/kg range by mid- afternoon. 0-6km shear is forecast between
35-40 kts and lapse rates increase to about 7 C/km. This sort of
environment is expected to support a combination of
thunderstorm clusters and supercells capable of producing large
hail, damaging wind gusts and isolated tornadoes.

The upper disturbance is expected to exit the forecast area by
midnight, still leaving us in the warm sector ahead of the
approaching cold front which is expected to move southeast from
the Great Lakes and through the Ohio Valley and northern Mid-
Atlantic overnight. This feature will maintain the threat of
some light showers through the late night, but nothing
significant.

This front will continue to sink southeast through the day
Friday. The progression of the front appears that it will be
slow enough that another round of strong to severe storms will
be possible across the Virginia and North Carolina Piedmont on
Friday afternoon. Storms will once again be capable of strong
damaging winds and hail.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EDT Thursday...

Key Messages:

1) Quiet and dry weather expected for the weekend.

2) Temperatures remain slightly below average through the period.

As the front pushes off to the south, a few stray showers may linger
early Friday night across the piedmont before clearing out
overnight. High pressure ridges in across the area, keeping dry and
quiet conditions in place through the weekend. Some wedging is
expected to take place on Sunday, with a more easterly flow keeping
cool and cloudy weather over the area. Due to the wedge and frontal
passage, it will be a pleasant weekend, with no chance of rainfall,
as models now have the frontal boundary moving far enough to our
south that any rainfall should remain south of our area.

As previously mentioned, the synoptic setup will keep temperatures
slightly below average, with highs for both days this weekend in the
low 60s to mid 70s. Lows will be in the 40s/50s each morning, though
the highest elevations on Saturday morning could dip down into the
upper 30s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...

Key Messages:

1) An upper low lingers across the area next week, with rain chances
possible each day.

2) Cool temperatures early next week, slowly warming up by the end
of the week.

The quiet weather ends on Monday as a cutoff upper-level low over
the southern Mississippi Valley begins to drift north then
northeast. The associated surface low along the Gulf Coast will also
track northeast and into our area Monday night. The southerly flow
aloft will drive in moisture from both the Atlantic and Gulf,
increasing rain chances Monday afternoon into Tuesday. Widespread
rainfall is expected across the RNK CWA, with Tuesday seeing the
best coverage of rainfall. Although the deepest moisture moves
through late Tuesday, the upper-low will continue to linger over the
area through most of the week, keeping showers and storms possible
each day, particularly in the afternoon with the aid of diurnal
heating. PoP chances reduce by Thursday, to around 30% as the low
begins to move out of the area with a more summertime convection
setup moving back in for the late week as high pressure to our south
will keep a southwesterly flow of moisture in the area.

Temperatures steadily rise through the week, with 60s/70s on Monday
rising into the 70s/80s by Thursday, due to southwesterly flow. Lows
remain consistent each morning, in the 50s/60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

VFR across the region this afternoon ahead of an approaching
storm system. Areas of storms are expected to develop late
afternoon and evening and could contain hail and strong gusty
winds. Outside of thunderstorms VFR will be the prevailing
category, but sub VFR will be likely within thunderstorms.
Highest probability of storms will exists from about 5pm through
10pm.

With plenty of low level moisture and areas of rain expected,
fog development seems likely overnight, thus expecting most, if
not all terminals, so see sub VFR through the overnight hours.
Some slight improvement through Friday morning, but MVFR cigs
could linger through the end of the valid 24 hour TAF period.

EXTENDED AVIATION OUTLOOK...

A cold front will pass through the area Friday associated with
scattered showers. Clearing behind the front will bring
improvement in flight conditions for the weekend.

A surface low pressure system makes its way to the Mid-
Atlantic to provide widespread precipitation (and sub-VFR
conditions) early next week. There is potential for an extended
period of rain and low cigs late Monday through early
Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...BMG
Hazardous weather outlook, May 8, 2:19 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
219 PM EDT Thu May 8 2025

VAZ018>020-022>024-034-035-045>047-058-059-WVZ043-044-507-508-091830-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
219 PM EDT Thu May 8 2025

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

An isolated strong to severe thunderstorm is possible late this
afternoon and early this evening. The main threat is strong to
damaging wind gusts. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability is low for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

NCZ001>006-018>020-VAZ007-009>017-032-033-043-044-WVZ042-091830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-Mercer-
219 PM EDT Thu May 8 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this afternoon and evening.
The primary threat is damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability is low for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

In the hours before

Special weather statement, May 8, 6:01 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
601 PM EDT Thu May 8 2025

NCZ019-020-082230-
Yadkin NC-Wilkes NC-
601 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN WILKES AND SOUTHWESTERN YADKIN COUNTIES THROUGH 630 PM
EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moravian Falls, or near Wilkesboro, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wilkesboro...
Windy Gap...
Buck Shoals...
and Moravian Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern North Carolina.

&&

LAT...LON 3604 8119 3614 8116 3616 8080 3605 8081
      3606 8098 3604 8105 3603 8106 3603 8110
      3604 8111 3604 8114 3603 8117
TIME...MOT...LOC 2201Z 274DEG 21KT 3607 8111

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

WP
Special weather statement, May 8, 6:02 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT Thu May 8 2025

NCZ003-004-020-082230-
Stokes NC-Yadkin NC-Surry NC-
602 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL SURRY...SOUTHWESTERN STOKES AND NORTHEASTERN YADKIN COUNTIES
THROUGH 630 PM EDT...

At 602 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ararat, or near Dobson, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fairview...
Dobson...
Pilot Mountain...
Mountain Park...
King...
Level Cross...
and Pinnacle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northwestern North Carolina...and south central and
southwestern Virginia.

&&

LAT...LON 3629 8087 3646 8088 3645 8025 3626 8027
      3626 8045 3624 8045
TIME...MOT...LOC 2202Z 274DEG 21KT 3639 8060

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WP
Local storm report, May 8, 6:10 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
610 PM EDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             Dobson                  36.40N 80.72W
05/08/2025  E1.00 Inch       Surry              NC   Law Enforcement

            Dime to Quarter size hail in Dobson lasted
            for 10 to 15 minutes.

&&

EB
Special weather statement, May 8, 6:14 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
614 PM EDT Thu May 8 2025

NCZ018-019-082245-
Wilkes NC-Watauga NC-
614 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL WILKES AND SOUTHEASTERN WATAUGA COUNTIES THROUGH 645 PM
EDT...

At 614 PM EDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 7 miles southeast of Deep Gap, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Wilbar...
Mc Grady...
Darby...
and Windy Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern North Carolina...and southwestern Virginia.

&&

LAT...LON 3604 8140 3605 8139 3607 8141 3608 8143
      3607 8144 3609 8146 3609 8147 3610 8148
      3610 8151 3612 8155 3612 8158 3613 8159
      3637 8117 3607 8094 3604 8138
TIME...MOT...LOC 2214Z 248DEG 22KT 3615 8144

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, May 8, 6:17 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
617 PM EDT Thu May 8 2025

VAZ033-034-043>045-082245-
Henry VA-Franklin VA-Campbell VA-Bedford VA-Pittsylvania VA-
617 PM EDT Thu May 8 2025

...STRONG THUNDERSTORMS WILL IMPACT
WEST CENTRAL CAMPBELL...NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN
BEDFORD...NORTHERN HENRY AND FRANKLIN COUNTIES THROUGH 645 PM EDT...

At 616 PM EDT, Doppler radar was tracking strong thunderstorms
developing along a line extending from Westlake Corner to near
Western Smith Mountain Lake to near Oak Level. Movement was east at
10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rocky Mount...
Altavista...
Boones Mill...
Huddleston...
Ferrum...
Moneta...
and Penhook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central North Carolina...and south central, southwestern and
west central Virginia.

&&

LAT...LON 3679 8004 3683 8008 3684 8007 3685 8009
      3685 8011 3707 8005 3722 7980 3718 7924
      3694 7953 3677 7976
TIME...MOT...LOC 2216Z 281DEG 8KT 3714 7970 3703 7982 3685 7998

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WP
Local storm report, May 8, 6:27 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
627 PM EDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             Dobson                  36.40N 80.72W
05/08/2025  E1.00 Inch       Surry              NC   Public

            hailed for 15 min.

&&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:31 PM EDTSpecial Weather StatementRNKWythe29 min
May 8, 12:50 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Floyd, Montgomery, Pulaski, Wythe39 min
May 8, 5:43 PM EDTSpecial Weather StatementRNKPatrick32 min
May 8, 6:13 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville62 min
May 8, 6:17 PM EDTSpecial Weather StatementRNKFranklin28 min
May 8, 6:51 PM EDTSpecial Weather StatementRNKFranklin24 min
May 8, 6:57 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania63 min
May 8, 7:15 PM EDTSpecial Weather StatementRNKCampbell30 min
May 8, 7:23 PM EDTSpecial Weather StatementRNKCity of Martinsville37 min
May 8, 7:39 PM EDTSpecial Weather StatementRNKHalifax36 min
May 8, 7:48 PM EDTSpecial Weather StatementRNKAppomattox, Campbell27 min
May 8, 7:54 PM EDTSpecial Weather StatementRNKBland, Wythe36 min
May 8, 7:57 PM EDTSpecial Weather StatementRNKPittsylvania33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.